Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Hanford, CA

August 28, 2007Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Aug 28, 2007, 3:56 PM PDT for Mariposa County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 3:56 PM PDT (22:56 UTC)
Expired
Aug 28, 2007, 5:00 PM PDT
In force
64 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 140 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 282258
FFWHNX
CAC043-290000-
/X.NEW.KHNX.FF.W.0002.070828T2256Z-070829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
356 PM PDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MARIPOSA COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE YOSEMITE SOUTH ENTRANCE...

* UNTIL 500 PM PDT

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3760 11960 3757 11957 3750 11964 3758 11973
TIME...MOT...LOC 2256Z 180DEG 0KT 3755 11961

$$

SANGER

WEATHER.GOV/HANFORD
2 follow-up statements
000 
WGUS76 KHNX 282347
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
446 PM PDT TUE AUG 28 2007

CAC043-290000-
/X.CON.KHNX.FF.W.0002.000000T0000Z-070829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIPOSA CA-
446 PM PDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR EAST
CENTRAL MARIPOSA COUNTY...

AT 438 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3760 11960 3757 11957 3750 11964 3758 11973
TIME...MOT...LOC 2346Z 180DEG 0KT 3755 11961

$$

DCH
000 
WGUS76 KHNX 290001
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
500 PM PDT TUE AUG 28 2007

CAC043-290010-
/X.EXP.KHNX.FF.W.0002.000000T0000Z-070829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIPOSA CA-
500 PM PDT TUE AUG 28 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL MARIPOSA
COUNTY...

THE THUNDERSTORM PRODUCING HEAVY RAIN HAS DISSIPATED.

LAT...LON 3760 11960 3757 11957 3750 11964 3758 11973
TIME...MOT...LOC 2347Z 180DEG 0KT 3755 11961

$$

DCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:57 PM PDT, 59 minutes earlier.

Area forecast discussion, Aug 28, 2:57 PM PDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
257 PM PDT TUE AUG 28 2007

.DISCUSSION...THUNDERSTORMS OVER THE SIERRA ARE IN A RICH MOISTURE
ENVIRONMENT AND THE VORTICITY CENTER OVER THE NORTHERN PART OF THE
FORECAST AREA IS HELPING TO SUSTAIN THE STORMS FOR QUITE A LONG
TIME. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THE SIERRA OF
MADERA COUNTY. OTHER THUNDERSTORMS HAVE FORMED MAINLY NORTH OF
SEQUOIA PARK AND IT LOOKS LIKE THE THREAT OF THUNDER HAS
DIMINISHED IN THIS AREA. NOW FOR THE HEAT...IT LOOKS LIKE A VERY
HOT PERIOD OF WEATHER OVER THE FORECAST AREA FOR AT LEAST THE NEXT
FEW DAYS. TEMPERATURES IN BOTH THE SAN JOAQUIN VALLEY AND KERN
COUNTY DESERTS WILL EASILY SURPASS 100 DEGREES INTO MONDAY OF NEXT
WEEK. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED CONCERNING THE
HEAT. WITH MOISTURE IN PLACE, THE THREAT OF THUNDER WILL CONTINUE
IN THE SIERRA OVER THE NEXT SEVERAL AFTERNOONS.
&&

.AVIATION...SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF MOUNTAIN
OBSCURATIONS OVER THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA
NEVADA UNTIL 07Z WEDNESDAY AND AFTER 18Z WEDNESDAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL OVER MUCH OF THE CENTRAL CALIFORNIA INTERIOR
THROUGH 00Z THURSDAY.

FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DUDLEY/DS
WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 28, 11:10 AM PDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PDT TUE AUG 28 2007

CAZ089>099-282300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1110 AM PDT TUE AUG 28 2007

...HEAT ADVISORY CONDITIONS POSSIBLE ACROSS THE SAN JOAQUIN VALLEY...

A HOT AND HUMID AIRMASS...THE SAME AIRMASS THAT PRODUCED THE
EXTREME HEAT CONDITIONS LAST WEEK IN THE CENTRAL USA...WILL MOVE
WEST TO CALIFORNIA THROUGH THE END OF THE WORK WEEK. A HEAT
ADVISORY MAY BE REQUIRED IN THE NEXT DAY OR SO. EXCESSIVE HEAT
CONDITIONS MAY CONTINUE INTO EARLY NEXT WEEK.

FOR THURSDAY AND FRIDAY THE AFTERNOON HIGH TEMPERATURE WILL RANGE
BETWEEN 103 TO 108 ACROSS MUCH OF THE SAN JOAQUIN VALLEY. COMBINED
WITH SOME LEFTOVER MONSOONAL MOISTURE...THE HEAT INDEX MAY EDGE TO
NEAR 110 DEGREES FOR TWO HOURS OR MORE DURING THE AFTERNOON.
OVERNIGHT LOW TEMPERATURES WILL BE IN THE 70S IN MOST AREAS.

PEOPLE MOST SUSCEPTIBLE TO HEAT ILLNESS INCLUDE CHILDREN AND THE
ELDERLY...AS WELL AS PEOPLE SUFFERING FROM CERTAIN HEALTH
CONDITIONS. THESE INDIVIDUALS SHOULD BE CLOSELY MONITORED DURING
TIMES OF EXTREME HEAT. FOR EXAMPLE...CHECK UP ON ELDERLY FAMILY
MEMBERS OR NEIGHBORS TWICE A DAY.

KEEP IN MIND THESE ADDITIONAL TIPS DURING EXTREME HEAT EPISODES...

*DRINK PLENTY OF FLUIDS

*STAY OUT OF THE SUN...OR REMAIN INDOORS WITH AIR-CONDITIONING...IF
AVAILABLE

*AVOID ALCOHOL AND CAFFEINATED BEVERAGES SUCH AS COFFEE...SODA AND
TEA

*USE WET CLOTHS OR COOLER PACKS ON THE FACE...WRISTS OR NECK FOR
 A QUICK COOL-DOWN

*REMEMBER YOUR PETS...THEY NEED PLENTY OF FRESH DRINKING WATER AND
SHADE TO BE PROTECTED FROM EXTREME HEAT

*IF HEAT ILLNESS OCCURS...CONTACT YOUR PHYSICIAN OR CALL 911 IMMEDIATELY

MONITOR THE LATEST CONDITIONS AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE AT: WWW.WEATHER.GOV/HANFORD. FOR MORE HEAT
RELATED SAFETY INFORMATION...GOT TO THE AMERICAN RED CROSS
WEBSITE: WWW.REDCROSS.ORG/SERVICES/HSS/TIPS/HEAT.HTML

JMB

WEATHER.GOV/HANFORD
Special weather statement, Aug 28, 3:37 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HANFORD CA
337 PM PDT TUE AUG 28 2007

CAZ089>099-291045-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
337 PM PDT TUE AUG 28 2007

...HEAT ADVISORY CONDITIONS POSSIBLE ACROSS THE SAN JOAQUIN VALLEY...

A HOT AND HUMID AIRMASS...THE SAME AIRMASS THAT PRODUCED THE
EXTREME HEAT CONDITIONS LAST WEEK IN THE CENTRAL USA...WILL MOVE
WEST TO CALIFORNIA THROUGH THE END OF THE WORK WEEK. A HEAT
ADVISORY MAY BE REQUIRED IN THE NEXT DAY OR SO. EXCESSIVE HEAT
CONDITIONS MAY CONTINUE INTO EARLY NEXT WEEK.

FOR THURSDAY AND FRIDAY THE AFTERNOON HIGH TEMPERATURE WILL RANGE
BETWEEN 103 TO 108 ACROSS MUCH OF THE SAN JOAQUIN VALLEY. COMBINED
WITH SOME LEFTOVER MONSOONAL MOISTURE...THE HEAT INDEX MAY EDGE TO
NEAR 110 DEGREES FOR TWO HOURS OR MORE DURING THE AFTERNOON.
OVERNIGHT LOW TEMPERATURES WILL BE IN THE 70S IN MOST AREAS.

PEOPLE MOST SUSCEPTIBLE TO HEAT ILLNESS INCLUDE CHILDREN AND THE
ELDERLY...AS WELL AS PEOPLE SUFFERING FROM CERTAIN HEALTH
CONDITIONS. THESE INDIVIDUALS SHOULD BE CLOSELY MONITORED DURING
TIMES OF EXTREME HEAT. FOR EXAMPLE...CHECK UP ON ELDERLY FAMILY
MEMBERS OR NEIGHBORS TWICE A DAY.

KEEP IN MIND THESE ADDITIONAL TIPS DURING EXTREME HEAT EPISODES...

DRINK PLENTY OF FLUIDS.

STAY OUT OF THE SUN...OR REMAIN INDOORS WITH AIR CONDITIONING...IF
AVAILABLE.

AVOID ALCOHOL AND CAFFEINATED BEVERAGES SUCH AS COFFEE...SODA AND
TEA.

USE WET CLOTHS OR COOLER PACKS ON THE FACE...WRISTS OR NECK FOR A
QUICK COOL DOWN.

REMEMBER YOUR PETS...THEY NEED PLENTY OF FRESH DRINKING WATER AND
SHADE TO BE PROTECTED FROM EXTREME HEAT.

IF HEAT ILLNESS OCCURS...CONTACT YOUR PHYSICIAN OR CALL 911
IMMEDIATELY.

MONITOR THE LATEST CONDITIONS AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE AT WWW.WEATHER.GOV/HANFORD. FOR MORE HEAT RELATED
SAFETY INFORMATION...GO TO THE AMERICAN RED CROSS WEBSITE
WWW.REDCROSS.ORG/SERVICES/HSS/TIPS/HEAT.HTML

SANGER

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:02 PM PDTFlash Flood WarningHNXMadera118 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.